California, 2011Flash Flood and High Wind in California, February 18 to 19, 2011
February 18 to 19, 2011 · NWS SGX · 4 events in 4 counties and zones
A cold storm system dropped south from the Gulf of Alaska, bringing waves of precipitation and a few thunderstorms with pea-sized hail to the area. Upslope flow helped to increase precipitation totals in the mountains in general, but the upper-level dynamics caused the highest totals in the San Diego County mountains and surrounding areas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold storm system dropped south from the Gulf of Alaska, bringing waves of precipitation and a few thunderstorms with pea-sized hail to the area. Upslope flow helped to increase precipitation totals in the mountains in general, but the upper-level dynamics caused the highest totals in the San Diego County mountains and surrounding areas. Large flows occurred in the Tijuana River and its tributaries. The snow level dropped to 3500 feet toward the end of the event, resulting in well over a foot of snow at many of the mountain ski resorts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 18, 9:30 AM PST, 4 hours earlier.
Area forecast discussion, Feb 18, 9:30 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST FRI FEB 18 2011
.SYNOPSIS...A STRONG STORM APPROACHING FROM THE NORTHWEST WILL BRING
RAIN...MOUNTAIN SNOW AND LOCAL STRONG GUSTY WINDS LATE THIS
AFTERNOON THROUGH SATURDAY. SHOWERS WILL BE HEAVY AT TIMES AND THERE
COULD ALSO BE ISOLATED THUNDERSTORMS. SHOWERS WILL TAPER OFF
SATURDAY NIGHT INTO SUNDAY MORNING. DRY BUT COOL WEATHER EARLY NEXT
WEEK. CONTINUED COOL WITH CHANCE OF SHOWERS AT TIMES DURING THE
SECOND HALF OF NEXT WEEK.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES..
TODAY THROUGH SUNDAY...THE MORNING SOUNDING FROM NKX SHOWS SOME
MOISTURE IN A 4000 FOOT DEEP BOUNDARY LAYER WITH SE TO S WINDS.
ABOVE THE BOUNDARY LAYER...INCREASING MID AND HIGH LEVEL MOISTURE
WITH STRONG SW WINDS. SFC PRESSURE GRADIENTS REMAIN OFFSHORE WITH
ABOUT 2 MB SAN-IPL.
A STRONG PACIFIC WINTER STORM APPROACHING FROM THE NW WILL BRING AN
INCREASING CHANCE OF PRECIP LATER TODAY. PRECIP WILL MOVE IN BY THIS
EVENING AND CONTINUE THROUGH SATURDAY MORNING...HEAVY AT TIMES.
THERE WILL ALSO BE ENOUGH INSTABILITY AND DYNAMIC FORCING FOR
ISOLATED THUNDERSTORMS...AND WATERSPOUTS OR FUNNEL CLOUDS MAY FORM.
SHOWER ACTIVITY SHOULD DECREASE SATURDAY AFTERNOON...THEN A
SECONDARY VORT MAX WILL LIKELY REINTENSIFY SHOWERS SATURDAY EVENING.
SHOWERS WILL TAPER OFF SATURDAY NIGHT INTO SUNDAY MORNING AS THE
UPPER TROUGH MOVES E. DRY SUNDAY AFTERNOON.
STRONG GUSTY S TO SW WINDS WILL ACCOMPANY THIS SYSTEM IN MOST AREAS
LATE THIS AFTERNOON THROUGH SATURDAY. CONTINUED COOL WITH MAX TEMPS
ABOUT 5 TO 15 DEGREES BELOW SEASONAL AVERAGES TODAY AND ABOUT 10 TO
20 DEGREES BELOW SEASONAL AVERAGES ON SUNDAY.
RAINFALL TOTALS SHOULD RANGE FROM ABOUT 1 TO 2 INCHES IN THE COASTAL
AREAS AND INLAND VALLEYS WITH ABOUT 2 TO 3 INCHES OF WATER
EQUIVALENT IN THE MOUNTAINS. HOWEVER...THERE COULD BE LOCAL MUCH
LARGER AMOUNTS...ESPECIALLY ON THE S AND SW FACING SLOPES OF THE SAN
BERNARDINO COUNTY MOUNTAINS. THE HIGH DESERTS SHOULD GET ABOUT 0.40
INCH TO ALMOST AN INCH WITH ABOUT 0.20 TO 0.40 INCH IN THE LOWER
DESERTS.
THE SNOW LEVEL WILL START NEAR 5500 FT N THEN LOWER TO NEAR 3300 FT
N AND 4000 FT S BY SUNDAY MORNING. THERE SHOULD BE LARGE SNOW
ACCUMULATION AT THE HIGHER ELEVATIONS WITH AREAS IN THE RIVERSIDE
AND SAN BERNARDINO COUNTY MOUNTAINS GETTING ABOUT 1 OR 2 FEET OF
SNOW. HOWEVER...THERE COULD BE LOCALLY MUCH LARGER AMOUNTS IN THE
SAN BERNARDINO COUNTY MOUNTAINS. LOCAL ACCUMULATIONS IN THE SAN
DIEGO MOUNTAINS SHOULD BE ABOUT 4 TO 8 INCHES. THERE COULD ALSO BE
LIGHT SNOW IN THE HIGH DESERTS AND THE HIGHEST PEAKS OF THE SANTA
ANA MOUNTAINS.
MONDAY THROUGH FRIDAY...COOL AND PARTLY CLOUDY WEATHER EARLY NEXT
WEEK. AN UPPER LOW MOVING S OFF THE COAST WILL BRING A SMALL CHANCE
OF A SHOWER OR TWO MID WEEK. AN EXTENSIVE LOW PRESSURE TROUGH WITH
COLD CYCLONIC FLOW ALOFT WILL CONTINUE A SMALL CHANCE OF SHOWERS
INTO THE END OF NEXT WEEK. MOISTURE WILL BE LIMITED WITH THESE
SYSTEMS DURING THE SECOND HALF OF NEXT WEEK. CONTINUED WELL BELOW
SEASONAL TEMPS.
&&
.AVIATION...
181710Z...BKN-OVC CLOUDS ABV 10000 FEET MSL LOWERING TO 5000 FEET
MSL BY SUNSET WITH MODERATE...LOCALLY HEAVY RAIN DEVELOPING. IFR
CLOUDS AND VISIBILITIES WITH THE COLD FRONT AROUND 08Z-11Z AT THE
COAST...AND 10Z-13Z INLAND...WITH SOME IMPROVEMENT THEREAFTER.
THUNDERSTORMS WILL BE POSSIBLE TONIGHT THROUGH SATURDAY. HIGHER
TERRAIN FREQUENTLY OBSCURED IN CLOUDS AND SHOWERS TONIGHT THROUGH
SATURDAY. WINDS GUSTING TO 35 KNOTS AT THE COAST AND TO 60 KNOTS IN
THE MOUNTAINS AND DESERTS. STRONG UP AND DOWNDRAFTS AND ROTOR
ACTIVITY IS EXPECTED IN THE MOUNTAINS AND DESERTS AS WELL. AN
AIRPORT WEATHER WARNING WILL LIKELY BE ISSUED FOR KSAN TONIGHT.
&&
.MARINE...
AN APPROACHING COLD FRONT WILL GENERATE INCREASING WIND AND SEAS
TODAY...AS WELL AS A SHOWERS WITH THUNDERSTORMS TONIGHT INTO
SATURDAY. GALE FORCE WINDS ARE LIKELY LATE TODAY OVER THE OUTER
WATERS...AND TONIGHT OVER THE INNER WATERS. ROUGH SEAS WITH A
COMBINED SHORT PERIOD SOUTHERLY SWELL/WIND SWELL OF AT LEAST 7 FEET
FOR A TIME. HEAVY DOWNPOURS...GUSTY WINDS AND ISOLATED WATERSPOUTS
WILL BE POSSIBLE. CONDITIONS WILL STEADILY IMPROVE SAT NIGHT THROUGH
SUN.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM 1 PM PST THIS AFTERNOON THROUGH SATURDAY
AFTERNOON FOR THE ORANGE COUNTY COASTAL AREAS...RIVERSIDE
COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN DIEGO COUNTY COASTAL AREAS...SAN DIEGO COUNTY
MOUNTAINS...SAN DIEGO COUNTY VALLEYS...SANTA ANA MOUNTAINS
AND FOOTHILLS.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM PST SATURDAY FOR
THE APPLE AND LUCERNE VALLEYS...ORANGE COUNTY COASTAL
AREAS...SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE
INLAND EMPIRE...SAN DIEGO COUNTY COASTAL AREAS...SAN DIEGO
COUNTY VALLEYS...SANTA ANA MOUNTAINS AND FOOTHILLS.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST
SUNDAY ABOVE 4500 FEET FOR THE RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS.
WINTER WEATHER ADVISORY FROM 4 AM SATURDAY TO 4 AM PST SUNDAY
ABOVE 4500 FEET FOR THE SAN DIEGO COUNTY MOUNTAINS.
SPECIAL WEATHER STATEMENT.
PZ...GALE WARNING FROM 1 PM THIS AFTERNOON TO 7 AM PST SATURDAY FOR
THE COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER AND OUT 30 NM...WATERS FROM SAN MATEO POINT TO THE
MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN
CLEMENTE ISLAND.
&&
PUBLIC...PG
AVIATION/MARINE...SMALLHazardous weather outlook, Feb 18, 11:00 AM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1100 AM PST FRI FEB 18 2011
CAZ042-043-048-050-055>058-060>062-PZZ750-775-191200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1100 AM PST FRI FEB 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
A STRONG WINTER STORM WILL BRING RAIN AND MOUNTAIN SNOW TONIGHT. A
THUNDERSTORM IS ALSO POSSIBLE.
WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT FOR THE HIGHER
MOUNTAINS TONIGHT.
FLASH FLOOD WATCH FOR COASTAL AND VALLEY AREAS...AND FOR THE COASTAL
SLOPES OF THE MOUNTAINS.
WIND ADVISORIES IN THE COASTAL AND VALLEY AREAS AND FOR THE HIGH
DESERTS AND SANTA ANA MOUNTAINS.
GALE WARNING FOR THE COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WINTER STORM WARNINGS AND ADVISORIES FOR THE HIGHER MOUNTAINS
THROUGH SATURDAY NIGHT.
FLASH FLOOD WATCH FOR COASTAL AND VALLEY AREAS...AND FOR THE COASTAL
SLOPES OF THE MOUNTAINS SATURDAY.
WIND ADVISORIES IN THE COASTAL AND VALLEY AREAS AND FOR THE HIGH
DESERTS AND SANTA ANA MOUNTAINS INTO SATURDAY MORNING.
GALE WARNING FOR THE COASTAL WATERS INTO SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS
REQUESTED TONIGHT THROUGH SATURDAY.
MOEDE
In the hours before
Special weather statement, Feb 18, 1:18 PM PST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
118 PM PST FRI FEB 18 2011
CAZ042-043-048-050-055>058-060>062-191200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
118 PM PST FRI FEB 18 2011
...A STRONG PACIFIC STORM WILL ARRIVE THIS AFTERNOON AND CONTINUE
THROUGH SATURDAY NIGHT...
A STRONG PACIFIC STORM WILL ARRIVE IN SOUTHERN CALIFORNIA THIS
AFTERNOON. IT WILL BRING RAIN AND MOUNTAIN SNOW THAT WILL BE
HEAVY AT TIMES THROUGH TONIGHT. SHOWERS WILL CONTINUE THROUGH
SATURDAY NIGHT AND TAPER OFF EARLY SUNDAY MORNING. LOCAL STRONG
GUSTY WINDS WILL ACCOMPANY THIS WEATHER SYSTEM.
THERE WILL BE ENOUGH INSTABILITY AND DYNAMIC FORCING FOR ISOLATED
THUNDERSTORMS. WATERSPOUTS AND FUNNEL CLOUDS MAY ALSO DEVELOP.
ESTIMATED STORM TOTAL RAINFALL AMOUNTS ARE 1 TO 2 INCHES FOR THE
COAST AND VALLEYS...2 TO 3 INCHES IN THE MOUNTAINS...AND 0.25 TO 1
INCH IN THE DESERTS. THERE COULD BE ISOLATED LARGER
AMOUNTS...ESPECIALLY ON THE SOUTHWEST FACING SLOPES OF THE
SAN BERNARDINO COUNTY MOUNTAINS. WITH THE HIGHER RAINFALL RATES THIS
EVENING...LOCALIZED FLOODING IS PROBABLE IN THE AREAS WEST OF THE
MOUNTAINS BELOW THE SNOW LEVEL.
THE SNOW LEVEL WILL START AT ABOUT 5500 FEET...LOWER TO ABOUT
4000 FEET SATURDAY MORNING...AND DOWN TO 3300 FEET BY SUNDAY
MORNING. TOP SNOWFALLS WILL EXCEED TWO FEET AT THE HIGHEST PEAKS OF
THE SAN BERNARDINO MOUNTAINS...AND BETWEEN HALF A FOOT TO 18 INCHES
IS LIKELY AT THE RESORT LEVELS. THE SAN DIEGO COUNTY MOUNTAINS COULD
EVENTUALLY GET ABOUT 4 TO 8 INCHES OF SNOW AT THE HIGHER ELEVATIONS.
THE HIGH DESERTS AND SANTA ANA MOUNTAIN PEAKS COULD ALSO GET LIGHT
SNOW.
PEOPLE SHOULD STAY INFORMED ON THIS APPROACHING STORM. THE RAIN WILL
CAUSE SLICK ROADS. SNOW...BLOWING SNOW AND FOG WILL MAKE TRAVEL
HAZARDOUS IN THE MOUNTAINS. STRONG GUSTY WINDS MAY CAUSE BROKEN TREE
LIMBS...DOWNED TREES AND DOWNED POWER LINES. PEOPLE PLANNING TRAVEL
IN THE MOUNTAINS LATE TODAY AND SATURDAY SHOULD BE PREPARED FOR
WINTER WEATHER CONDITIONS.
ATKIN/PG
High Wind, Apple and Lucerne Valleys
- When
- February 18, 1:30 PM PST to 3:30 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
High winds began in Burns Canyon between 1351 and 1451 PST, during which time a peak gust of 64 MPH was measured by the Burns Canyon RAWS. High winds ended between 1451 and 1551 PST.
Flash Flood, Riverside
- When
- February 18, 5:00 PM PST to 11:00 PM PST
- Where
- Riverside County, 1.09 mi NNE of Indio to 3.08 mi SE of Thermal
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.745, -116.224
Widespread urban flooding of highways and rural flooding of secondary streets in the Indio/La Quinta/Thermal area. Instantaneous rain rates were a quarter to a third of an inch per hour at times. There was also flash flooding of washes at the Whitewater River crossings (Dune Palms/Adams Street) in La Quinta.
High Wind, Orange County Coastal Areas
- When
- February 18, 6:30 PM PST to 9:30 PM PST
- Where
- Orange County Coastal Areas forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
High winds began in Fremont Canyon between 1830 and 1930 PST, during which time a peak gust of 61 MPH was measured by the Fremont Canyon RAWS. High winds ended between 2030 and 2130 PST.
High Wind, San Bernardino County Mountains
- When
- February 18, 7:00 PM PST to February 19, 12:00 AM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
High winds began at Heaps Peak between 1915 and 2015 PST, during which time a peak gust of 60 MPH was measured by the Heaps Peak RAWS. High winds ended between 2315 and 0015 (on the 19th) PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, February 18 to 19, 2011$860,000 · 50 kt wind · 18 events
- High Wind and Strong Wind in New Jersey, February 18 to 19, 2011$295,000 · 51 kt wind · 21 events
- High Wind and Strong Wind in Pennsylvania, February 18 to 20, 2011$290,000 · 53 kt wind · 10 events
- High Wind in Pennsylvania, February 18 to 19, 20111 injured · $220,000 · 50 kt wind · 6 events
- Strong Wind in Vermont, February 18 to 19, 2011$110,000 · 16 events
- High Wind in New Jersey, February 18 to 19, 2011$200,000 · 56 kt wind · 2 events
- Strong Wind in New York, February 18 to 19, 2011$60,000 · 9 events
- High Wind and Strong Wind in Delaware, February 18 to 20, 2011$70,000 · 50 kt wind · 4 events
- Strong Wind in Maryland, February 18 to 19, 20113 injured · $20,000 · 5 events
- Strong Wind in Wisconsin, February 18, 2011$30,000 · 15 events
- Blizzard and High Wind in Michigan, February 18 to 28, 2011$30,000 · 59 kt wind · 8 events
- Winter Storm and Winter Weather in Colorado, February 18 to 21, 201113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284786, 284779, 284785, 284784.